I kept getting my dosage upped because I wasn't 'feeling' anything on it, and not noticing if there were any changes. So now it's at 25 miligrams and I 'feel' it, but am worried that it might be too high, or that I might not even need it anymore.
I was diagnosed with ADHD 15 years ago when I was six. I was the kind of hyper where I was constantly talking, constantly moving, constantly thinking but unable to stay on one topic. Yet, the hyper made me happy so I didn't care. When I went on Ridalin my focus was much better, but I was … zombified. I didn't talk with people, didn't want to move around, and was rarely happy. Not depressed, just not that … insane joyful. I stopped the Ridalin because my family and school treated it and me in a way that made me feel it was a punishment. My attention span went down, but I was fine with that because I was always smart/quick enough to get 60s and 70s on an essay written in an hour.
But now that I'm in university, and getting 60s on rough drafts makes me feel kind of cheated. I feel like the teachers should be marking harder or if I stopped forgetting to do the assignment I could do so much better!
So I started taking concerta again, and it made me feel kind of stoned. I couldn't even force myself to pay attention in class, and I fidgeted to the point where my seminar partner thought I was on crack—it did look like I was on crack, hyper, a little dizzy, sweating, even itching.
So I got switched to Adderall at 5mg, and felt nothing, so we started going up and up with the dosages. I didn't know how I was supposed to gauge if it was working so I tried asking others if they noticed a difference, but my BF didn't even notice any of the 'adhd' things that I do anyway—like running into things, leaving my purse everywhere, spacing out in the middle of a conversation. Instead I waited until I could 'feel' the dose.
I'm now at 25mg of Adderall, which is the lowest I can 'feel' it at, but either it's too high, or I don't have ADHD anymore. When I take it I get full of energy, I guess because it's a stimulant, and happy, but also really talkative. I can't shut up almost as bad as when I was a child, and I find myself saying TOO much to strangers. I told a guy I'd just met about my alcoholic mother, the information doesn't bother me, but when not on Adderall, I wouldn't just blab that information! Now that I can 'feel' the dose, I feel as if I'm more 'high' than on a medication.
And my attention is … shattered. That's the only way I can describe it. My thoughts are so fast that while in lecture I'll remember an email I forgot to send, then write it in my notebook. Then remember I need to grocery shop, get a book, call the vet. I'll make little notes to do these things and while my 'life' has gotten more productive, my schooling has gotten worse. There seems to be so many more important things that I remember to do that I can't catch a word in lecture.
It feels almost like the Adderall is giving me ADHD instead of helping control my focus.
So what I'm wondering is, is the dosage just too high, or should I get re-tested for ADHD? Or, possibly, am I putting too much faith in the drug and should I be trying harder to ignore these thoughts of errands I forgot to do. What's worrying me the most is my inability to shut up—is this the 'adjustment' period I've heard about?
And yes, I've tried talking to my doctor, but she doesn't know much.
You raise an excellent question! According to my psychiatrist, you should feel "normal," but the problem is that since we've lived our whole lives with ADHD brains, we can't relate to what "normal" is until we experience it! : D I take Adderal XR 20 mg., and I feel like that drug and dose works well for me.
I don't feel "high" at all. However, I did for the first week or two. Not stoned, but speedy. I was extremely productive, slept and ate very little, and felt like Superwoman. But that wore off and now I feel "normal." I'm pretty much as focused and productive as I believe my non-ADHD friends are, which is a HUGE improvement for me.
I'm curious to know what you mean when you say you can "feel" the drug working. I've been on it for nearly 8 months now, and I don't feel it anymore. As I said, that stopped for me after the first couple of weeks. My doc says that's because I've gotten used to functioning at a new level, which is now "normal" for me. I definitely notice it on those rare occasions when I forget to take my pill. When I have forgotten, within a few hours I'd notice that I am a complete discombobulated mess! Forgetting my wallet at stores, trying to push my way out pull doors, getting stuck on thoughts, staring off into space. . .etc. Basically everything I did before the Adderall came into my life. And then I realize, oh Gee, I forgot my pill. Then I would take it, and within an hour, would feel like a functional person again. But there's no "drugged" feeling associated with it.
It is well-documented that too much Adderall will actually worsen your focus and concentration and can aggravate hyperactivity (like too much talking), as you describe. Perhaps the right dose for you is somewhere between 5 and 25 (I'm on 20) You might want to consult with a psychiatrist, if you don't already, who is experienced in treating ADHD. Mine explains that proper dosing is a tricky thing - it's very personal to each individual - and most general physicians aren't really equipped to address the subtleties.
Also, my doc explained that you should expect to sometimes feel tired, or "off," because everyone does. People with normal brains get tired or distracted or forgetful too. Drugs don't make anyone's brains function perfectly all the time because it's just not "normal."
Good luck to you!
Hi Jess. Jude offered some great advice--wise woman! I'd really just echo what she said. My psychiatrist started me at a very low dose (not on XR, just IR) to see how I'd react--told me I'd either be totally high or much more efficient and focused. Once we figured out it was what I needed, we started to ease the dose upwards. Was at 15 mg twice a day for awhile, but then I ran into some problems and we upped it to twice at day at 20 mg. That still wasn't quite right, so now I split the afternoon dose into two times--noon and 3:30. AND we had to add a couple other things to that 3:30 dose to help make sure I don't feel a crash at the end of the day. It's taken since August to get to the point where I feel like we're really on the right track!
When I first started, I felt a little amped up after I'd take a pill. Not exactly speedy, nothing I couldn't control, could just tell the difference. Little more energy that would last for a bit and then fade. But, I could ALSO tell that it was working. I teach as part of my job, and could focus while I was doing instead of getting distracted by every little movement or sound students made. I would come in each morning and just start responding to e-mails that I'd been ignoring forever. No more sitting at my desk and staring into space like I'd spent the whole summer doing. THAT was how I knew it was working. And, like Jude said, I can tell when I miss a dose. For me, I go back into that staring, getting nothing done mode OR get stuck on thoughts. After the first week and a half, I've never felt that amped up feeling again.
It's taken a lot of tinkering with the meds, though, to get it right finally, and I honestly believe that never would have happened if I weren't work with the right doc. I totally trust him, he knows what he's doing, is willing to make changes when necessary (and is actually more concerned about them than I am!) Also REALLY willing to listen and figure me out. If you can get yourself to a new doctor (or a psychiatrist, if you aren't seeing one right now), do it!! You deserve to find someone who can help you figure it out.
I don't know much about what happens when you take too much Adderall, but I'd totally believe that it would have an opposite effect--it IS a stimulant, after all, and our brains need SOME of that to function but not buckets and buckets of it. So I'd look into it. I'm no expert, but it seems to me that a med that's supposed to be helping you shouldn't also be making you feel non-functional in certain parts of your life. Good luck!
I used to take Vyvanse - stopped due to bad headaches. I now take adderall 30 mg in the morning (11am-12) and then take another 30 if I remember (about 6 hrs later) I do talk excessively but I feel it's working for me. I cant take the XR because it's on the 3rd tier of my med ins -too expensive. If I forget to take the 1st pill - I get what I call the ADHD slump - Around 2 or 3 in the afternoon - I get extremely sleepy, devoid of energy.